PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

Borel subsets of the real line and continuous reducibility

Volume 244 / 2019

Daisuke Ikegami, Philipp Schlicht, Hisao Tanaka Fundamenta Mathematicae 244 (2019), 209-241 MSC: Primary 03E15; Secondary 54H05. DOI: 10.4064/fm644-10-2018 Published online: 13 December 2018

Abstract

We study classes of Borel subsets of the real line $\mathbb {R}$ such as levels of the Borel hierarchy and the class of sets that are reducible to the set $\mathbb {Q}$ of rationals, endowed with the \emph {Wadge quasi-order} of reducibility with respect to continuous functions on $\mathbb {R}$. Notably, we explore several structural properties of Borel subsets of $\mathbb {R}$ that diverge from those of Polish spaces with dimension zero. Our first main result is on the existence of embeddings of several posets into the restriction of this quasi-order to any Borel class that is strictly above the classes of open and closed sets, for instance the linear order $\omega _1$, its reverse $\omega _1^\star $ and the poset $\mathcal {P}(\omega )/\mathsf {fin}$ of inclusion modulo finite error. As a consequence of this proof, it is shown that there are no complete sets for these classes. We further extend the previous theorem to targets that are reducible to $\mathbb {Q}$. These non-structure results motivate the study of further restrictions of the Wadge quasi-order. In another main result, we introduce a combinatorial property that is shown to characterize those $F_\sigma $ sets that are reducible to $\mathbb {Q}$. This is applied to construct a minimal set below $\mathbb {Q}$ and prove its uniqueness up to Wadge equivalence. We finally prove several results concerning gaps and cardinal characteristics of the Wadge quasi-order and thereby answer questions of Brendle and Geschke.

Authors

  • Daisuke IkegamiSIT Research Laboratories
    Shibaura Institute of Technology
    3-7-5 Toyosu, Koutou-ward
    135-8548 Tokyo, Japan
    e-mail
  • Philipp SchlichtSchool of Mathematics
    University of Bristol
    University Walk
    Bristol BS8 1TW, UK
    e-mail
  • Hisao Tanaka3-1-1 Kitanodai, Hachioji-shi
    Tokyo 192-0913, Japan
    e-mail

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image